Sweet's Syndrome: Unusual Presentation of Unusual Disease

1St. Mary's Medical Center, San Francisco, CA

Meeting: Hospital Medicine 2009, May 14-17, Chicago, Ill.

Abstract number: 163

Case Presentation:

A healthy 47‐year‐old man presented with pain and swelling of multiple joints. Four months prior to admission he had a sinus infection, for which he was treated with trimethoprim‐sulfamethoxazole (Bactrim). After 7 days of treatment his sinus symptoms had improved, but he developed new fever, chills, and nausea. Bactrim was discontinued, and the patient was prescribed antihistamines. His fever, chills, and nausea resolved. Several days later, he presented with extreme fatigue, low‐grade fever, pain, and swelling bilaterally of the ankles, knees, shoulders, elbows, wrists, and fingers. Apart from synovial swelling and tenderness of elbows, wrists, PIP and MCP joints, his physical examination vital signs and all lab finding were unremarkable, but erythrocyte sedimentation rate and C‐reactive protein were elevated. Ten days later he developed shortness of breath and pleuritic chest pain. His respiratory rate was 20 breaths/minute, but blood pressure, heart rate, and O2 saturation were normal. A chest CT angiogram revealed patchy peribronchovascular areas of consolidation and ground‐glass opacities. Bronchoscopy with lavage was negative for evidence of alveolar hemorrhage. He was treated empirically with levofloxacin and discharged for outpatient follow‐up. He presented for follow‐up 1 week later with right eye redness and tender, red plaques over his back and all 4 extremities. Blood cultures were negative, and all labs were still normal. A skin biopsy showed diffuse infiltrate of neutrophils with papillary dermal edema, normal blood vessels, and no deposition of immunoglobulins or complement. Based on the clinical picture and pathological findings, a diagnosis of infection and/or sulfonamide‐induced febrile neutrophilic dermatosis was made. His symptoms and findings resolved after treatment with steroids.

Discussion:

Sweet's syndrome is a neutrophil‐mediated reactive process that occurs in response to systemic factors. Also known as acute febrile neutrophilic dermatosis, it is an uncommon condition, most frequently occurring in middle‐aged women. The syndrome is manifested by the abrupt onset of tender, red papules and nodules that coalesce into plaques, usually occurring on the upper extremities, face, or neck. An underlying systemic disorder is found in approximately 50% of cases, and approximately 20% are associated with hematologic or solid malignancies.

Conclusions:

The diagnosis of Sweet's syndrome should be considered in patients with skin, lung, and joint involvement following an infectious process or therapy with pharmacologic agents including sulfonamides. In most cases, prednisone in doses of 40‐80 mg/day is extremely and rapidly effective. However, despite the initial excellent response, recurrences of neutrophilic dermatosis are common and generally develop as steroid use is being tapered, at a rate of about 25%–30%. If the underlying disease flares, it may take longer to effectively taper therapy.

Author Disclosure:

Y. Kabanskaya, none.

To cite this abstract:

Kabanskaya Y. Sweet's Syndrome: Unusual Presentation of Unusual Disease. Abstract published at Hospital Medicine 2009, May 14-17, Chicago, Ill. Abstract 163. Journal of Hospital Medicine. 2009; 4 (suppl 1). https://www.shmabstracts.com/abstract/sweets-syndrome-unusual-presentation-of-unusual-disease/. Accessed July 16, 2019.

« Back to Hospital Medicine 2009, May 14-17, Chicago, Ill.